Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, July 7, 2012

July 7, 2012 · NWS PHI · 7 events in 5 counties and zones

A complex of strong to severe thunderstorms moved through the Poconos, Lehigh Valley and northern Philadelphia suburbs during the late afternoon and early evening on the 7th. This complex was fueled by high temperatures that reached as high as around 100F and triggered by an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A complex of strong to severe thunderstorms moved through the Poconos, Lehigh Valley and northern Philadelphia suburbs during the late afternoon and early evening on the 7th. This complex was fueled by high temperatures that reached as high as around 100F and triggered by an approaching cold front. Pennsylvania Power and Light reported about 67,500 of its customers lost power. It took until July 10th for full restoration. Later that evening, an isolated severe thunderstorm occurred in Chester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 7, 3:59 PM EST, 21 minutes earlier.

Area forecast discussion, Jul 7, 3:59 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 PM EDT SAT JUL 7 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE VERY SLOWLY SOUTH FROM NEW YORK STATE AND
PASS THROUGH MUCH OF THE FORECAST AREA ON SUNDAY. THE FRONT WILL
BECOME QUASI-STATIONARY ACROSS THE SOUTHERN MIDDLE ATLANTIC STATES
WITH SEVERAL WEAKER SYSTEMS MOVING ALONG IT THROUGH A GOOD PART OF
THE WEEK BEFORE DISSIPATING. MEANWHILE, HIGH PRESSURE WILL BUILD
ACROSS THE UPPER GREAT LAKES AND NEW ENGLAND DURING THE LATTER HALF
OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AFTER COORDINATING WITH SPC, WE ARE GOING TO ADD A FEW COUNTIES
CLOSER TO PHILADELPHIA IN THE EXITING WATCH, NO EXTENTION OF TIME.

THE SEVERE THUNDERSTORM WATCH REMAINS IN PLACE AND UNCHANGED AND IS
IN EFFECT UNTIL 7PM THIS EVENING.

THE SURFACE COLD FRONT, DRAPED ACROSS NEW YORK STATE AND EXTENDING
WESTWARD ACROSS LAKE ERIE, WILL EVER SO SLOWLY MOVE CLOSER TO OUR
AREA TONIGHT.

THE MCS MOVED ACROSS TO THE NORTH OF OUR AREA AND ONLY SOME LIGHT
RAIN WAS REPORTED ACROSS PARTS OF NORTHERN NEW JERSEY. A DECENT
OUTFLOW BOUNDARY HAS BEEN PUSHING SOUTHWARD THROUGH NEW JERSEY THIS
AFTERNOON. THIS BOUNDARY WILL BRIEFLY COOL TEMPERATURES OFF A FEW
DEGREES AND BRING A BRIEF NORTHERLY WIND BUT IT WON'T LAST LONG.

THE EXCESSIVELY HOT AND HUMID AIRMASS ACROSS THE REGION WILL REMAIN
THROUGH THIS EVENING AND WE WILL REMAIN VERY WARM DURING THE
OVERNIGHT HOURS. TEMPERATURES WILL FALL INTO THE 70S BUT IN THE
URBAN AND FAR SOUTHERN AREAS, TEMPERATURES MAY HOVER CLOSER TO 80.

THE FIRST SHOT OF CONVECTION DISSIPATED AS IT MOVED INTO AN AIRMASS
DOMINATED BY CIN IN THE LOWER TO MID LEVELS ACROSS THE SOUTHERN
POCONOS AND NORTHWEST NEW JERSEY. WHILE THERE IS MORE THAN ENOUGH
INSTABILITY FOR CONVECTIVE DEVELOPMENT...THERE HAS BEEN LITTLE IN
THE WAY OF MECHANICAL TRIGGER TO RELEASE THE INSTABILITY...AND
CONVECTION HAS BEEN SCARCE SINCE THE FIRST SHOT.

CONVECTION ACROSS WESTERN NEW YORK STATE HAS INTENSIFIED AS IT MOVED
INTO MORE FAVORABLE CONDITIONS. THE CONVECTION...WHICH WAS THE
REMNANT OF AN OVERNIGHT MCS ACROSS THE GREAT LAKES...HAS MOVED INTO
AN AREA WHERE CIN HAS BEEN REMOVED...AND LOW TO MID LEVEL
INSTABILITY HAS INCREASED RAPIDLY. THE LATEST SPC MESO ANALYSIS
SHOWED THAT BULK SHEAR INCREASING AS WELL...AS A WEAK SHORT WAVE
ACCOMPANIES THE CONVECTION.

SIMPLE EXTRAPOLATION BRINGS THE CONVECTION INTO THE NORTH LEHIGH
VALLEY...SOUTHERN POCONOS AND POSSIBLY NORTHWEST NEW JERSEY BY ABOUT
2200 UTC. BY THAT TIME...THE AIRMASS IN PLACE SHOULD HAVE SHED MOST
OF ITS CONVECTIVE INHIBITION...AND THE ACTIVITY SHOULD BE ABLE TO
SURVIVE THE TRIP. THE INCREASING SHEAR SUGGESTS MULTIPLE CELL
STRUCTURE (AS WE ARE SEEING ON RADAR NOW).

THE MAIN CONVECTIVE MODE SHOULD BE STRONG TO POSSIBLY DAMAGING
WINDS. THIS IS BASED ON THE EXPECTED CAPE PROFILE...INCREASING WIND
SHEAR...AND DRY LOW LEVELS. LARGE HAIL MAY BE A TOUGH SELL...WITH
FREEZING LEVELS NEAR 15000 FEET AND HIGH WET BULB ZERO VALUES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
THE FRONT CONTINUES TO SLOW MARCH SOUTHWARD THROUGH THE DAY ON
SUNDAY. AREAS BEHIND THE FRONT WILL START TO COOL OFF A BIT AND
BEGIN TO DRY OUT, ALTHOUGH TEMPERATURES WILL CONTINUE TO BE IN THE
90S FOR ONE MORE DAY. AREAS SOUTH OF THE FRONT, MAINLY ACROSS
DELMARVA, WILL HOLD ONTO THE MOISTURE A BIT LONGER AND HAVE ANOTHER
HOT AND HUMID DAY ON TAP. HEAT INDEX VALUES LOOK TO BE AROUND
ADVISORY CRITERIA FOR ABOUT PHILADELPHIA AND SOUTH. HOWEVER, THE
VALUES LOOK MARGINAL AT BEST AT THE MOMENT AND WILL HOLD OFF ON ANY
ADDITIONAL HEADLINES WITH THIS FORECAST PACKAGE.

CONVECTION WILL LIKELY BE LIMITED TO MAINLY NEAR THE FRONTAL
BOUNDARY ON SUNDAY AND THEN MORE SO TO POINTS FROM PHILADELPHIA ON
SOUTH. CHANCES WILL DECREASE FROM NORTH TO SOUTH THROUGH THE DAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
THE GFS INITIALIZATION WAS NOT AS SOLID AS THE WRF-NMMB AND ITS
VERIFICATION OF ONGOING CONVECTION WAS OFF TO A POOR START. COMBINED
WITH NO CORROBORATIVE SUPPORT FROM THE CAN GGEM OR UKMET, THE LONG
TERM LEANED MORE TOWARD THE WRF THAN THE GFS THRU THE END OF ITS
MODEL RUN AND MORE TOWARD CONTINUITY THAN THE 12Z GFS FOR THE REST
OF THE OUTLOOK PERIOD.

IN SUMMARY, THE FRONTAL BOUNDARY WILL STALL SOUTH OF OUR CWA WITH
WAVES OF LOW PRESSURE ALONG IT AND THEN A LIKELY BACKING OF THE
FRONT BEFORE IT DISSIPATES LATE IN THE PERIOD. GIVEN ITS JULY AND
HOW STUBBORNLY HOT THIS AIR MASS HAS BEEN WOULD EXPECT MORE OF A
SOUTHWARD STRUGGLING SOLUTION TO VERIFY. SO HIGHEST CONFIDENCE ABOUT
THE FORECAST OUTCOME NORTH AND SOUTH. LOWEST CENTRAL. WHILE SOME
DRIER AIR WILL BE ARRIVING, THE BACKING FLOW SHOULD MAKE IT MORE
HUMID LATE IN THE WEEK. ON THE OTHER HAND WE ARE NOT FORECASTING MAX
TEMPS TO REACH 90F.

THE MESOSCALE MODELING DID NOT HAVE THE INITIAL MCS AROUND NY/NJ/PA
AND THE HRRR VERSIONS THAT DID ARE TOO ROBUST BEYOND THEM. THEY ALL
HAVE ANOTHER SYSTEM MOVING THROUGH THE SOUTHERN PART OF OUR CWA ON
SUNDAY NIGHT. STRUCTURAL EVOLUTION ASIDE, THE SLOWING FRONT AND
STILL AMPLY HOT AIR MASS SHOULD AT THE VERY LEAST CONTINUE SCATTERED
CONVECTION. WE ARE NOT SEEING UPSTREAM CAPPING BEYOND TODAY FOR
THAT AREA. ELSEWHERE LESSER CHANCES OF ANY LINGERING PRECIPITATION.
MIN TEMPS WERE CONSERVATIVELY WARM AS NOT CONFIDENT ABOUT LOSING ALL
OF THE CLOUD COVER.

ON MONDAY FORECAST SOUNDINGS WERE SHOWING LESS OF A CAP SOUTH THAN
FARTHER TO THE NORTH WITH THE DELINEATION NEAR THE PA TURNPIKE AND
INTERSTATE 195 CORRIDOR. THIS IS CLOSE TO WHERE POPS WERE CUT OFF.
POPS PROGRESSIVELY BECOME HIGHER FARTHER SOUTH IN DELMARVA WITH LESS
CAPPING PREDICTED AND HIER CONFIDENCE OF REACHING THE CONVECTIVE
TEMPERATURE. EXPECTING A BIT MORE SUN THAN WHAT THE GFS IS
PREDICTING AND THUS MAX TEMPS LEANED TOWARD HIGHER NAM MOS.

ITS PRETTY MUCH A SIMILAR SCENARIO FOR MONDAY NIGHT AND TUESDAY,
WHERE THE CAPPING OF CONVECTION IS GOING TO BE CLOSE TO THE PHL
METRO AREA. THE ENTRANCE REGION OF THE H250 JET REMAINS SUPPORTIVE
FOR CONVECTION SOUTH, NOT SO NORTH ALONG THE HIER TERRAIN AS THE
GFS HAS DEPICTED ON TUESDAY DAY. BECAUSE OF CLOUD DEBRIS REMAINED
CONSERVATIVE WITH MINS ON MONDAY NIGHT AND STAT GUIDANCE LOOKS
REASONABLE FOR HIGH TEMPS ON TUESDAY.

WE REALLY DID NOT CHANGE MUCH FROM THE ONGOING FORECAST FOR THE
REST OF THE UPCOMING WEEK AS THE 12Z MODEL RUNS DID NOT BRING MORE
CLARITY. THE FRONTAL BOUNDARY IS FORECAST TO BACK MORE TOWARD OUR
CWA BEFORE DISSIPATING AT THE END OF THE WEEK, SO WE DID UP POPS
ON THURSDAY AND FRIDAY BASED ON THE CONSENSUS MODEL TIMING.
OTHERWISE THE REST OF THE LONG TERM WAS A BLEND OF LATEST HPC
GUIDANCE ON OUR OWN CONTINUITY.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MAINLY VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL APPROACH FROM THE WEST AS A COLD
FRONT SLOWLY DROPS DOWN FROM THE NORTH. THE FRONT WILL NOT REACH THE
AREA UNTIL TONIGHT. AS THE FRONT APPROACHES THE REGION AND MAKES IT
WAY INTO THE AREA OVERNIGHT, WINDS WILL SWING AROUND TO THE NORTH
NORTHWEST INTO SUNDAY.

SOME MVFR CONDITIONS ARE POSSIBLE AT A FEW LOCATIONS EARLY SUNDAY,
MAINLY IN HAZE, AS THE HOT, MOIST AIRMASS REMAINS ACROSS THE AREA.
IF ANY SHOWERS AND THUNDERSTORMS MOVE THROUGH LATE IN THE EVENING IT
WILL JUST CONTRIBUTE TO THE LOW-LEVEL MOISTURE AND INCREASE THE
CHANCE FOR THESE CONDITIONS TO OCCUR. OTHERWISE, VFR CONDITIONS ARE
EXPECTED AGAIN ON SUNDAY. ANY CONVECTION THAT DEVELOPS ON SUNDAY
LOOKS TO BE MOSTLY SOUTH OF KPHL. CONFIDENCE IS AVERAGE THAT IT MAY
IMPACT ANY OF THE TAF SITES.

OUTLOOK...
SUNDAY NIGHT...REMAINING CONVECTION MAY AGAIN CAUSE SCATTERED
MVFR OR IFR CONDITIONS AT SOUTHERN SITES. CONFIDENCE IS AVERAGE.

MONDAY THROUGH THURSDAY...MAINLY VFR CONDITIONS EXPECTED WITH
SHOWERS AND THUNDERSTORMS POSSIBLE, WHICH COULD PRODUCE SUB-VFR
CONDITIONS. THE GREATEST CHANCES OF THAT ARE FROM KPHL SOUTH.
CONFIDENCE IS AVERAGE.

&&

.MARINE...
SUB-ADVISORY CONDITIONS ARE EXPECTED THROUGH SUNDAY AS A COLD FRONT
SLOWLY DROPS SOUTHWARD INTO OUR AREA. THE FRONT SAGS SOUTHWARD INTO
THE NORTHERN WATERS LATE TONIGHT AND SLOWLY CONTINUES ON ITS WAY
THROUGH THE REMAINING COASTAL WATERS THROUGH THE DAY ON SUNDAY. SEAS
WILL REMAIN AROUND 1 FOOT ON THE DELAWARE BAY AND 2 TO 3 FEET ON THE
OCEAN. SOUTH WINDS WILL BECOME MORE NORTHERLY INTO SUNDAY.

OUTLOOK...
AS LONG AS NO SIGNIFICANT LOW DEVELOPS ALONG THE STALLED FRONTAL
BOUNDARY, THEN SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THURSDAY. THE CHANCES OF SUCH A LOW DEVELOPING ARE SMALL,
BUT THE CHANCES OF LOW PRESSURE IMPULSES MOVING ALONG THE FRONT
AND CAUSING SOME RISE IN SEAS IS PRETTY GOOD AS THE PERIOD WEARS
ON.

&&

.CLIMATE...
BELOW ARE THE RECORD MAXES FOR OUR EIGHT CLI SITES FOR JULY 7TH...
SO FAR NEW RECORDS WERE SET AT GEORGETOWN AND ATLANTIC CITY AND
READING TIED THEIR RECORD HIGH.

KACY  98  1986,2010
KPHL 103  2010
KILG 103  2010
KABE  99  2010
KTTN 103  2010
KGED  97  2010
KRDG 101  2010
KMPO  95  1908

BELOW ARE ALL TIME RECORDS FOR OUR FOUR LCD SITES...

KABE 105  7/3/1966
KACY 106  6/28/1969
KPHL 106  8/7/1918
KILG 107  8/7/1918

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     PAZ060>062.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT SUNDAY FOR PAZ067>071.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ054-055.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     NJZ007>010-012>014-016-020>027.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT SUNDAY FOR NJZ015-
     017>019.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ001.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     DEZ002>004.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT SUNDAY FOR DEZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR MDZ008-
     012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS...DELISI/GIGI
NEAR TERM...HAYES/MEOLA
SHORT TERM...MEOLA
LONG TERM...GIGI
AVIATION...DELISI/GIGI/MEOLA
MARINE...DELISI/GIGI/MEOLA
CLIMATE...KLINE
Hazardous weather outlook, Jul 7, 4:05 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 PM EDT SAT JUL 7 2012

NJZ007>010-012-PAZ061-062-082115-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-LEHIGH-NORTHAMPTON-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ001-PAZ054-055-082115-
SUSSEX-CARBON-MONROE-
505 PM EDT SAT JUL 7 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ013-014-082115-
WESTERN MONMOUTH-EASTERN MONMOUTH-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-MDZ008-012-NJZ016-020>027-082115-
DELAWARE BEACHES-CECIL-KENT MD-SALEM-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ017>019-PAZ067-070-071-082115-
NEW CASTLE-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
DELAWARE-PHILADELPHIA-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ015-PAZ068-069-082115-
MERCER-MONTGOMERY-BUCKS-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT SUNDAY...
...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ060-082115-
BERKS-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ015-019-020-082115-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-
505 PM EDT SAT JUL 7 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ALSO, THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A
SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

ALSO, AFTERNOON HEAT INDICES SHOULD REACH BETWEEN 100F AND 105F.
IF CONFIDENCE INCREASES ABOUT REACHING 105F, A HEAT ADVISORY MAY BE
ISSUED LATER THIS EVENING OR ON SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450-082115-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
505 PM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-451>455-082115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
505 PM EDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK OF SEVERE THUNDERSTORMS ON SUNDAY. DAMAGING WINDS ARE THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 7, 11:30 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1230 PM EDT SAT JUL 7 2012

NJZ001-007-008-PAZ055-071800-
MONROE PA-MORRIS NJ-SUSSEX NJ-WARREN NJ-
1230 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORMS WILL AFFECT MONROE...MORRIS...SUSSEX AND
WARREN COUNTIES...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES NORTH OF
MONTAGUE TO 14 MILES NORTHEAST OF SCRANTON...MOVING SOUTHEAST AT 50
MPH. THE THUNDERSTORMS WILL BE NEAR SKYTOP...CANADENSIS AROUND 100
PM...ECHO LAKE...MONTAGUE AROUND 115 PM...FIVE POINTS...VERNON VALLEY
AROUND 130 PM...GREEN POND...WHITE MEADOW LAKE AROUND 145 PM AND
LINCOLN PARK AROUND 200 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. THESE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE. PLEASE LOOK FOR POSSIBLE
WARNINGS.

THESE STORMS WILL PRODUCE SMALL HAIL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4121 7437 4109 7449 4105 7449 4106 7445
      4102 7438 4101 7430 4090 7427 4090 7433
      4086 7432 4081 7434 4075 7451 4123 7546
      4126 7513 4115 7514 4115 7508 4109 7502
      4116 7491 4132 7480 4136 7469

TFG
Special weather statement, Jul 7, 3:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT SAT JUL 7 2012

NJZ007-PAZ054-055-060>062-068-069-072215-
BERKS PA-BUCKS PA-CARBON PA-LEHIGH PA-MONROE PA-MONTGOMERY PA-
NORTHAMPTON PA-WARREN NJ-
449 PM EDT SAT JUL 7 2012

...STRONG THUNDERSTORMS WILL AFFECT BERKS...BUCKS...CARBON...
LEHIGH...MONROE...MONTGOMERY...NORTHAMPTON AND WARREN COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 21 MILES WEST OF
WILKES-BARRE TO 76 MILES WEST OF WILKES-BARRE...MOVING SOUTHEAST AT
40 MPH. THE THUNDERSTORMS WILL BE NEAR TRESCKOW AROUND 515 PM...EAST
SIDE...WEATHERLY AROUND 530 PM...ALBRIGHTSVILLE...WANAMAKERS AROUND
545 PM...PENN FOREST RESERVOIR...GILBERT AROUND 600 PM...CHAPMAN AND
ALBURTIS AROUND 615 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4052 7624 4058 7602 4065 7599 4074 7577
      4091 7600 4101 7575 4108 7578 4113 7571
      4077 7511 4043 7526 4031 7559 4037 7625
      4049 7643 4050 7643

HAYES

The radar

The Binghamton radar (KBGM), 145 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 7, 4:20 PM EST to 4:45 PM EST
Where
Carbon County, 0.52 mi E of Audenried to 0.87 mi SW of Bowmanstown
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
40.900, -75.970

Severe thunderstorms knocked down several trees and numerous tree limbs and wires across the southwest half of Carbon County from Beaver Meadow Borough southeast through Lehighton and Bowmanstown Borough.

Thunderstorm Wind, Lehigh

When
July 7, 4:40 PM EST
Where
Lehigh County, Slatington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -75.600

A severe thunderstorm knocked down a few trees in Slatington Borough.

Thunderstorm Wind, Northampton

When
July 7, 4:45 PM EST
Where
Northampton County, Walnutport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -75.580

A severe thunderstorm knocked down a few large tree limbs and a couple of trees in Walnutport Borough.

Thunderstorm Wind, Lehigh

When
July 7, 4:55 PM EST
Where
Lehigh County, 1.45 mi S of Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.599, -75.517

A severe thunderstorm knocked down large tree limbs and at least one large tree in northwest Allentown. a vehicle was damaged by a downed tree at the intersection of 27th and West Allen Street.

Thunderstorm Wind, Lehigh

When
July 7, 5:00 PM EST
Where
Lehigh County, 0.09 mi WNW of Allentown Muni
Measured
59 kt (68 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.571, -75.482

A severe thunderstorm caused roof damage to Redner's Warehouse Market on Lehigh Street in Allentown. A Skywarn Spotter measured a wind gust of 68 mph within the city. A wind gust of 49 mph was measured at the Lehigh Valley International Airport. Most of the wind damage within Allentown occurred on the west side of the city.

Thunderstorm Wind, Bucks

When
July 7, 5:50 PM EST
Where
Bucks County, Langhorne
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.170, -74.950

A severe thunderstorm knocked down a couple of trees in and around Langhorne. Wind gusts were estimated at around 60 mph.

Hail, Chester

When
July 7, 8:18 PM EST
Where
Chester County, Coatesville
Measured
1 in hail
Reported by
Public
Coordinates
39.980, -75.820

Nickel to quarter size hail fell in Coatesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403176, 403183, 403182, 403184, 403185, 403186, 403214.